Severe headache

Despite me being low in B12 (165 at last test) and having most of the classic B12 deficiency symptoms, my GP says I don't need treatment and my endocrinologist (who I was referred to for possible thyroid and/or adrenal disfunction) is inexplicably making me wait another 2 months until my next appointment before doing something about my B12, even though he told me it was low enough to need treatment. I'm really struggling with my symptoms so I decided to get a B12 oral spray to see if that helped. I got one called B12 Boost by Better You, because this was the only one I could find in any chemist/health food shop etc. It gives 48000% of the RDA of B12 in methylcobalamin form, plus Chromium and green tea extract. I used it on Sunday and Monday mornings and felt much better than usual on both days - don't know if it could work that fast or if it was the placebo effect! I continued using it each morning, but on Tuesday night I got a headache bad enough to send me to bed at 8pm and I haven't been able to get rid of it since, despite taking paracetamol, ibuprofen and my migraine tablets. The only thing I can think it could be is the B12 I've been taking. Is this likely? I haven't taken any today so I'll see how I go. I really hope I don't have to stop using it, I'm desperate to do something about my symptoms and I really don't want to wait another 2 months before even starting treatment.

6 Replies

  • I'm not going to give you the answer you want, personally I'd wait another 2 months, 2 months is nothing and its so much better to get the right diagnosis and treatment you may need. I had 6 months of already to low B12 and high MCV to then have another test to then go on treatment. Its take3n years to get de3ficient, 2 months more is not going to harm you. Often GPs want to have 2 tests that confirm a B12 def, then its conclusive say. I'd not self medicate now, it will not help you in the future, 2 months is nothing..Marre.

  • Marre, I definitely want to get a correct diagnosis and treatment, I wouldn't normally be trying to second guess doctors or do anything myself if I had no idea what was wrong, but I've been told by the consultant that my B12 is low and could be causing my symptoms, so surely that needs to be treated regardless of whether any other medical conditions are found as well. I've been getting increasingly unwell over the last year (and possibly even longer than that, although I attributed health issues earlier than that to stress in my previous job) and I'm at the point now where I can barely function at work. I have no idea what sort of state I'll be in if I wait another 2 months plus whatever time it takes for the treatment to actually take effect - I seem to have deteriorated quite rapidly in the last 2-3 months, and if that continues then I'm going to be in a real mess, plus I'm worried about all the information I've read about permanent damage being done the longer it's left.

    I think I'm going to write to my endocrinologist explaining my concerns and see if that does any good.

  • Re: "I think I'm going to write to my endocrinologist explaining my concerns" very good idea! Remember its taken years to become B12 def, 2 months more will unlikely make much difference, it took my daughter a year from first low B12 result to getting injections, she first was put onto tablets as they thought it was diet related and she was also iron def etc. then tests again, again low B12 , again waiting to finally having the right treatment. It really is so worth getting the right treatment and diagnosis. If you start self medicating now it will skewer results and may not help as you may need injections, then it will be again a longer wait to get what you may need.

  • Really sorry to hear that you are struggling with getting doctors to see sense.

    B6 deficiency can cause headaches.

    Your body needs B9 to process B12. If your body doesn't have enough B9 then it will convert B9 to B12, so you could try supplementing B9 and B6 at the same time but please be very careful with the B6 - large doses of artificial B6 over a few months have been linked to neurological problems - although they tend to go away when the supplementation stops it has been permanent in a few cases - only happens with the artificial form.

    (think the does concerned is 100mg in most literature though the Upper Limit recommended in the UK is only 10mg ... 25mg in EC and 100mg in US )

    You could also think about your diet - look up foods that are rich in B9 and B6 (generally a lot of overlap - fruit and veg) and try those.

    I had a lot of problems with headaches after I started getting the doses of B12 I really needed and taking some B6 seemed to resolve the problem for me.

    Be careful with the migraine tablets as well - not sure what you take - but some can actually trigger migraines (eg the triptans). Know it can sometimes be really difficult to know if it is a migraine or not which makes it all really difficult.

    And as to how quickly the B12 can act - yes you could be noticing effects on that time-scale.

    Totally understand not wanting to wait. Really difficult when you are trying to keep things going and earn a living ... on one level Marre is spot on with it being best to get a formal diagnosis but there is a bit of me that feels when you are staring down the barrel of the shot-gun ignorance ...

    Good to get everything thyroid checked out though as there is a huge overlap of symptoms and B12D and thyroid problems often seem to happen together

  • Personally rosaespanola, I wouldn't wait - two months is a long time to be suffering and, according to the excellent book, "Could it be B12: "the 'normal' serum B12 threshold needs to be raised from 200 pg/ml to at least 450 pg/ml because deficiencies begin to appear in the cerebrospinal fluid below 550".

    Ideally, you should be treated on the many symptoms you have, but many in the medical profession are ignoring or not aware of the latest research and recommendations in BCSH, UKNEQAS and NICE guidelines that, "In the presence of discordance between test results and strong clinical features of deficiency, treatment should not be delayed to avoid neurological impairment."

    My sister's GP delayed treatment and it is becoming more apparent that she has suffered permanent neurological damage. She has severe B12 deficiency and we both have autoimmune Hashimoto's and low Vit. D - all interlinked. It's also possible that raising B12 will help your thyroid.

    Different B12 supplements seem to work well for different people. We both tried Pure Advantage and Boost sublingual sprays but have just discovered Jarrow 5000 mcg. cherry flavoured lozenges from Amazon are the strongest dose and most effective - my sister's numb and tingling toes, glossitis etc. appear to be healing since using these lozenges and, although it's early days, they're also enabling her to last through to the next injection.

    Very best wishes

  • I stopped taking the B12 oral spray after 4 days of headache so bad it was making my eyes water - the headache went away, but I felt a pretty quick deterioration in my other symptoms, to the point that I feel like they're actually worse than before I tried the spray. I tried the spray again last night, but only did one spray rather than the recommended 4, and I had a headache again (though not nearly as severe) this morning. It looks like it probably is the spray causing it, so reluctantly I'm giving up on it. I've felt dreadful this weekend though, my head is spinning and I just feel like I'm not getting enough oxygen - I'm not breathless like I would be after exercise, it's more like when you're at a high altitude and the air is thin so you feel like you have to take massive breaths. Does that sound familiar to other people?

    I've written a letter to my consultant explaining my symptoms and the effect they're having on my life, because I really don't think he's grasped the extent of them despite me having tried to explain at my appointment (thanks, brain fog, making me all inarticulate and forgetful). I've asked him to contact me or my GP if he thinks I'd benefit from starting treatment for B12 deficiency before I next see him 8 weeks from now. I really hope it has some effect, I don't know how much longer I can carry on like this.

You may also like...